Jim Kling

October 25, 2012

LAS VEGAS, Nevada — Bisphosphonates (BPs) are not associated with an increased risk for esophageal cancer, according to a study presented here at the American College of Gastroenterology (ACG) 2012 Annual Scientific Meeting and Postgraduate Course.

Oral BPs are commonly used to prevent and treat osteoporosis, but they can cause erosive esophagitis when pills become entrapped in the esophagus. Some previous studies had suggested an association between long-term BP use and an increased risk for esophageal cancer, but there were conflicting results.

"Some people are concerned that esophagitis might cause inflammation and lead to (cancer)," presenter Saowanee Ngamruengphong, MD, a gastrointestinal fellow at the Mayo Clinic in Jacksonville, Florida, told Medscape Medical News.

The researchers performed a systematic review and meta-analysis of controlled observational studies. MEDLINE was searched from 1950 to 2012, and bibliographies of all retrieved articles were examined. They included all controlled observational studies that compared esophageal cancer outcome in patients using BPs with control groups.

A random effects model was used to calculate pooled odds ratios (ORs) and 95% confidence intervals (CIs) from adjusted effect estimates with standard error. Heterogeneity of the effects was determined using the Cochrane Q X2 test.

Of the 42 studies identified, 6 studies (3 cohort, 3 case-controlled) with 3570 esophageal cancer patients were selected for analysis. Five of the studies were conducted in western countries. The pooled OR for BP users, compared with nonusers, was 1.02 (95% CI, 0.73 - 1.42). No significant heterogeneity between studies was found (P = .15).

The researchers also conducted a sensitivity analysis and found that the pooled OR of the case-controlled studies was marginally significant (OR, 1.28; 95% CI, 1.01 - 1.63).

"We don't see any risk of bisphosphonate-induced esophageal cancer. If patients really need to be on bisphosphonates for bone disease, you should not stop it based on fear of esophageal cancer," said Dr. Ngamruengphong.

"(The finding) makes sense to me," Yvonne Romero, MD, an esophagologist at Mayo Clinic in Rochester, Minnesota, who was not involved in the study, told Medscape Medical News. "I see these little old ladies who want to take aspirin with just enough water to get it down. They don't realize they're taking a risk. If the pill makes it to the stomach, fabulous. But if it stays in the esophagus, it will burn and cause pill esophagitis. Drugs that do that include aspirin, ibuprofen, iron supplements, and bisphosphonates."

It is likely that studies suggesting an association between pill esophagitis and esophageal cancer were really showing that patients taking BPs were occasionally going to the emergency department for pill esophagitis, which is often quite painful. Once there, patients would be examined by physicians, and if they had esophageal cancer, it would be discovered. "It wasn't that bisphosphonates caused the cancer — they just brought it to (the physician's) attention. That's what this meta-analysis shows," said Dr. Romero.

Dr. Ngamruengphong and Dr. Romero have disclosed no relevant financial relationships.

American College of Gastroenterology (ACG) 2012 Annual Scientific Meeting and Postgraduate Course: Abstract P577. Presented October 22, 2012.

processing....